Hail, Ellis
- When
- May 23, 11:19 PM CST
- Where
- Ellis County, 11.45 mi W of Turkville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.130, -99.390
Severe thunderstorms erupted during the late afternoon ahead of a dry line. Numerous tornado producing supercell thunderstorms were observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe thunderstorms erupted during the late afternoon ahead of a dry line. Numerous tornado producing supercell thunderstorms were observed. Dodge City, although with parts damaged by a tornado, escaped a major disaster as tornadoes near that location moved north and northwest, instead of moving northeast (as dictated by the upper steering winds).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 1:37 PM CST, 9 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 237 PM CDT MON MAY 23 2016 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Tuesday) Issued at 130 PM CDT Mon May 23 2016 Dependent on the time frame for air mass recovery from yesterday's convection across the high plains southward into the panhandle of Texas, thunderstorms will be possible across central and portions of southwest Kansas tonight into Tuesday as short range models indicate a difluent southwest flow aloft prevailing across the Central Plains. The RAP13 and HRRR initialize well with the surface low in extreme southwest Kansas and an attendant frontal boundary extending northeast into north central Kansas and showing both lifting northward across western Kansas through this evening. A southeasterly upslope flow will redevelop across central and much of southwest Kansas as a result, and in turn, draw moisture back to the north raising surface dewpoints up into the lower and mid 60s(F) across central and much of southwest Kansas. Heating of the lower/mid levels will increase this afternoon as the prevailing lower cloud deck continues to slowly scatter out, allowing lower/mid level lapse rates to steepen. Depending on how long this takes, thunderstorms will be possible toward early evening as the cap weakens with the best chance for convection associated with the frontal boundary as it lifts north. Short fuse model soundings show SBCAPE values climbing in excess of 4000 J/KG across south central and eastern southwest Kansas through early this evening, increasing severe potential. Based on the substantially high amount of CAPE, large hail will be the primary threat with damaging winds also possible. Due to a modest amount of vertical shear present, an isolated tornado threat closer to the Oklahoma border does exist. A few isolated storms may develop across eastern Colorado within an upslope flow and move into west central Kansas later tonight as an H5 vort maxima kicks northeast out of the Southern Rockies into the Western High Plains. However, with less instability available, the potential for severe storms will be limited with damaging winds the main threat. A prevailing low level south to southeasterly flow across western Kansas tonight will help reinforce a moisture pool across the area with surface dewpoints remaining in the upper 50s(F) to the mid 60s(F). Look for lows generally in the 60s(F) toward daybreak Tuesday with a few upper 50s(F) possible in west central Kansas. For Tuesday, warm air advection across the high plains will push H85 temperatures well up into the mid to upper 20s(C) across southwest and much of central Kansas. Widespread 80s(F) can be expected for highs Tuesday afternoon with near 90F possible in extreme southwest Kansas. .LONG TERM...(Tuesday night through Monday) Issued at 235 PM CDT Mon May 23 2016 Thunderstorms will be possible across central and portions of southwest Kansas Tuesday evening as medium range models show another in a series of H5 vort maxima ejecting out of the Southern Rockies into the high plains of western Kansas. Although the flow aloft will remain fairly weak, considerable moisture and instability will be present to support thunderstorm development along and ahead of a dryline projected to extend southward across southwest Kansas off of an advancing surface low out of eastern Colorado. Significant instability will heighten the potential for severe storms, particularly across central Kansas. The focus for precip shifts eastward Wednesday as drier air lifts northeast into southwest Kansas behind a dryline expected to push a little eastward across the area. Prevailing southerlies near the surface will reinforce the warmer air mass across the high plains Wednesday and Thursday. Highs mainly up into the 80s(F) can be expected each day with a few lower 90s(F) possible in some locations. Cooler temperatures are expected by Friday with a cold front pushing through western Kansas toward the end of the week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1220 PM CDT Mon May 23 2016 VFR conditions will prevail at all TAF sites through late this afternoon. Thunderstorms are then expected to develop and move northeast across central and portions of southwest Kansas this evening, potentially affecting KHYS with brief periods of MVFR/IFR cigs/vsbys. There is less confidence of KDDC or even KGCK being affected. Otherwise, VFR conditions are expected to continue through early Tuesday morning. Winds will remain light and variable through this evening as a near stalled out frontal boundary situated across north central into southwest Kansas begins to lift slowly north. East to southeast winds around 5 to 15kt are expected to develop later this evening as the frontal boundary lifts further north. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 87 64 89 / 30 20 20 10 GCK 58 87 60 89 / 20 10 10 10 EHA 58 90 57 88 / 10 10 10 0 LBL 62 90 62 91 / 20 10 10 0 HYS 62 84 63 88 / 40 20 20 10 P28 67 86 67 91 / 50 30 30 10 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 248 PM CDT MON MAY 23 2016 KSZ030-031-043>046-061>066-074>081-084>090-241100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 248 PM CDT MON MAY 23 2016 /148 PM MDT MON MAY 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. DISCUSSION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON AND EVENING. LARGE HAIL UP TO BASEBALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN THREAT. THE POTENTIAL FOR ISOLATED TORNADOES DOES EXIST. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THE END OF THE WEEK WITH A HEIGHTENED POTENTIAL FOR SEVERE WEATHER TUESDAY AND WEDNESDAY. HAZARDS WEATHER RISK... TUESDAY... ELEVATED SEVERE THUNDERSTORM RISK. LIMITED FIRE WEATHER RISK. WEDNESDAY... ELEVATED SEVERE THUNDERSTORM RISK. LIMITED FIRE WEATHER RISK. THURSDAY... LIMITED LIGHTNING RISK. LIMITED FIRE WEATHER RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. SUNDAY... LIMITED LIGHTNING RISK. LIMITED FIRE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT GENERALLY SOUTHEAST OF A GARDEN CITY TO HAYS LINE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 32
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT MON MAY 23 2016
KSZ089-090-240000-
BARBER KS-COMANCHE KS-
622 PM CDT MON MAY 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE AND
SOUTHWESTERN BARBER COUNTIES UNTIL 700 PM CDT...
AT 622 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF AETNA...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AETNA.
LAT...LON 3703 9923 3737 9896 3724 9866 3700 9889
3700 9910
TIME...MOT...LOC 2322Z 211DEG 18KT 3705 9909
RBURGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 943 PM CDT MON MAY 23 2016 KSZ088>090-240330- CLARK KS-BARBER KS-COMANCHE KS- 943 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE...EASTERN CLARK AND SOUTHWESTERN BARBER COUNTIES UNTIL 1030 PM CDT... AT 943 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF SELMAN...OR 6 MILES NORTHEAST OF BUFFALO...MOVING NORTH AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLDWATER...PROTECTION...SITKA...AETNA...LAKE COLDWATER AND BUTTERMILK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3700 9974 3739 9976 3723 9891 3700 9890 TIME...MOT...LOC 0243Z 196DEG 22KT 3690 9953 RBURG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1041 PM CDT MON MAY 23 2016 KSZ089-240430- COMANCHE KS- 1041 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE COUNTY UNTIL 1130 PM CDT... AT 1041 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF PROTECTION...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLDWATER...PROTECTION...WILMORE...LAKE COLDWATER AND BUTTERMILK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3726 9954 3738 9912 3700 9906 3700 9953 TIME...MOT...LOC 0341Z 247DEG 13KT 3711 9953 RBURG
The Grand Island radar (KUEX), 155 km away, was scanning. The volume nearest the first event began at 05:20 UTC.
38 tornado, 21 hail, 3 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.
A storm chaser with a television station reported the first tornado of the day. This tornado appeared to be a landspout but it was difficult to tell based on the distance from the chaser.
This tornado appeared capable of producing at least EF1-EF2 damage. But it never hit anything.
There was brief circulation visible at the surface from this weak tornado.
This was the last of the tornadoes from this particular supercell thunderstorm.
This tornado appeared to be stronger than the rating but since it did not encounter anything, it was given a rating of EF0.
This tornado moved almost due north.
There was brief circulation at the surface from this apparent weak tornado.
There was brief circulation at the surface for a little less than a minute.
Family took shelter in an underground unit and was able to survive. The modular home was completely destroyed. Two vehicles were thrown about 150 yards. Another truck was carried, rolled, thrown with the bed located 1200 yards from the original location. The two occupants in the home destroyed were in a reinforced concrete bunker but one received minor injuries when a piece of pipe was driven into the wall breaking out concrete. The steal rebar prevented the chunk of pipe from penetrating into the individual. Visually at one point this tornado appeared to be strong enough to cause EF4 damage.
This was a brief and intermittent tornado under a second meso-cyclone that was east/northeast of the first tornado in southern Ford county.
This was a brief tornado.
Another tornado observed from the cyclic supercell.
This tornado moved into Ness County at 17:19 CST. It only went through grassland and a fence in Hodgeman County but became much stronger in Ness County.
This tornado did damage to trees and carried a stock tank over 1/2 mile.
This tornado moved out of Hodgeman County at 17:19 CST and produced EF3 damage at a farm. The most severe damage was done to trees in a draw or old creek bottom.
From chaser video this circulation was clearly evident and very much appeared to be a sub-meso producing brief tornado within in the larger storm mesocyclone. This tornado had a brief cone appearance and lasted about 45 to 60 seconds.
Visually this tornado appeared to be much stronger, perhaps strong enough to produce EF4 damage. Damage was done to several irrigation pivot sprinklers and to a farm house (that was on the edge of the circulation).
There were intermittent needle condensation tornadoes, several times with two at the same time underneath the mesocyclone. For sake of an argument, the two needles will considered a multiple vortex since they were associated with the same apparent meso.
There was a picture taken of this giant hail stone.
Damage was done to several pivot irrigation sprinklers.
This tornado turned back to the northwest. It did damage to trees.
During the initial stages of development, there was DOW data on this tornado. It intensified from 40 meters/second to 90 meters/second in a span of 21 seconds that lasted less than a minute at those velocities. This would have been enough to produce EF5 damage briefly, based on those velocities. As the tornado moved north into a housing addition just west of Dodge City, it showed multiple vortex characteristics and did EF2 Damage. One person was seriously hurt in a home that was heavily damaged. The tornado eventually went north-northwest and crossed into Hodgeman County at 18:12 CST as it turned northeast. As it crossed into Hodgeman County, it tossed a partially filled stock tank to the west, about a mile and an half from the original location in far northern Ford County.
A closer encounter from Storm Chasers as this brief ground circulation under the mesocyclone lasted less than 1 minute.
This tornado was observed southwest of Ness City but it moved east and may have produced some tree damage. The survey crew could not reach the area of possible tree damage with limited or no access.
Winds were estimated to be 80 MPH.
This tornado did not encounter any objects to damage.
This tornado developed and intensified very rapidly. It was witnessed by an off duty NWS employee along with numerous chasers, law enforcement personnel and storm spotters. It developed just southwest of the county landfill and destroyed the landfills office and shop, producing EF3 damage at point. Fortunately no one was at the facility at the time as it had closed for the day.
This tornado moved north and northwest passing into Ness County at 18:22 CST. Unfortunately it heavily damaged a farm that was also struck by a large tornado on March 28, 2007. A stock trailer was carried 1.7 miles from it's original resting location at the farm. Other heavy machinery was carried well over a mile.
This tornado moved out of Ford County where it had formed southwest of Dodge City. As it crossed into Hodgeman County, it tossed a stock tank (partially filled) 1.5 miles west of the track. Also this tornado turned northeast as it weakened, unlike the previous tornadoes that were turning northwest.
Damage was done to a trailer house and outbuilding as well as to trees. The tornado passed into Hodgeman County at 18:17 CST.
This apparently weak tornado moved south-southeast.
This tornado moved out of Ford County but did encounter anything to damage on it's track in Hodgeman County.
This tornado moved in from Hodgeman County. It heavily damaged trees, outbuildings, fences and trees.
Damage was done to several pivot irrigation sprinklers and trees.
This tornado passed over an area that did not have objects to damage but did pass just west of a farm house.
This was an anti-cyclonic tornado that destroyed large power poles, several pivot irrigation sprinklers, and trees.
Winds were estimated to be 80 MPH.
This tornado was wrapped in rain at times but clearly evident.
This particularly large tornado damaged a home, trees, feed bunkers and pivot irrigation sprinklers.
This tornado passed over an area that had nothing to damage.
Minor damage was done to trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639581, 640709, 640988, 640989, 640990, 640991, 640992, 640994, 639579, 639575, 639572, 639559, 640995, 639564, 640996, 641002, 641003, 641005, 639562, 641010, 641018, 641014, 639576, 641021, 641022, 639566, 641026, 639563, 639570, 641027, 639569, 639568, 641028, 641029, 641036, 641039, 639578, 639584, 641042, 641244, and more.